New Mexico, 2018Damaging Wind in New Mexico, September 19, 2018
September 19, 2018 · NWS ABQ · 1 event in 1 county or zone
Subtropical moisture from the Gulf of California streamed northward into New Mexico and allowed for numerous showers and thunderstorms to develop through the late afternoon. A strong thunderstorm developed on the east side of Albuquerque around 5 pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture from the Gulf of California streamed northward into New Mexico and allowed for numerous showers and thunderstorms to develop through the late afternoon. A strong thunderstorm developed on the east side of Albuquerque around 5 pm. Gusty winds toppled a large tree at Los Altos Park. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 19, 2:32 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 19, 2:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
332 PM MDT Wed Sep 19 2018
.SYNOPSIS...
With high pressure aloft to the east of New Mexico and a trough of
low pressure moving in from the west, the weather pattern is poised
to bring a surge of subtropical moisture to the Land of Enchantment
through the evening and overnight. Scattered to numerous showers and
thunderstorms will continue to take shape, first in western and
central New Mexico, then moving toward the eastern tier of the state
on Thursday. Many locations within northern and central New Mexico
are expected to receive measurable precipitation through tonight and
Thursday, and temperatures will undergo a notable cooling trend. On
Friday, temperatures will drop a few more degrees in eastern New
Mexico as a cold front slides southward down the plains. This front
could keep a few areas of rain or perhaps some thunderstorms in the
forecast for Friday, but the upcoming weekend appears mostly dry with
temperatures warming up to, if not exceeding, normal.
&&
.DISCUSSION...
An impressive plume of moisture is drawing up the Gulf of California,
near and ahead of Tropical Depression 19-E. While the moisture is
moderating some as it moves over the Sonoran and Chihuahuan deserts,
it is still sending an impressively juicy air mass our way. Spatial
analyses of PWATs from satellite indicate well above average values
(as high as 2.5 inches) over the Gulf of CA and Sonora, and
consequently we should see much of NM PWATs continue to rise, perhaps
as high as 1.3 inches (which would be record- breaking for central
NM according to ABQ sounding climatology). Overall, the scenario has
not changed too much from previous forecast packages, but the trough
arriving from the west does appear slightly slower and this will
likely increase rainfall potential over the western half of the state
overnight while slightly delaying the spread eastward into Thursday.
Storms that have already developed appear to be propagating at a
fairly decent clip of 10 to 15 mph with motions likely increasing
through the evening. The strong to severe threat will also be present
due to substantial bulk shear in the lower half of the troposphere.
Through the day Thursday, the axis of the trough aloft will push
toward the eastern tier of NM, carrying the best moisture plume there
and into west TX. Locally heavy rain would still be possible in
eastern NM zones where PWATs would remain well above an inch.
Meanwhile, roughly the northwestern half of NM will undergo abrupt
drying with regards to PWATs and dewpoints. Temperatures statewide
will be much cooler Thursday, running near normal to almost 10
degrees below average in the central NM zones.
Model consensus generally leans toward the trough axis getting east
of NM on Friday, but the 12Z NAM run was a bit more hesitant to do
so. Have built the forecast more toward a solution carrying the
trough axis and attendant mid-level moisture plume mostly east of NM.
The back door front will be plunging south and westward through the
day Friday, offering some increased boundary layer moisture. The
cloud cover and precipitation forecast for areas along and east of
the central mountain chain will be challenging for Friday, based on
drying mid to upper levels while the surface front offers moisture
advection and easterly upslope flow. Low clouds could be prevalent
and pesky with stabilizing temperature lapse rates amidst the upslope
flow, and needless to say this could wreak havoc on the temperature
forecast. A gusty east canyon wind would also impact the ABQ metro
and other favored central NM canyon wind locales. And last, but not
least, the Continental Divide could retain just enough instability
along with the arriving upslope flow and moisture for a few
afternoon showers/storms Friday.
The upslope flow would be lost into Saturday, and moisture and
instability appear just a bit too weak for any appreciable storm
development. High pressure would be broadly re-establishing itself
over the greater southwest region through Saturday and Sunday. By
Monday a northern Rockies trough will move toward the Great Plains,
dropping a quick wind shift into northeastern NM. A second trailing
trough will quickly follow on its heels, dropping a more substantial
cold front into eastern NM by the middle to latter part of the week,
depending on which model solution is chosen.
52
&&
.FIRE WEATHER...
Widespread wetting rain event remains on track this evening through
Thursday morning for western and central NM with the focus for
wetting rains shifting to eastern New Mexico Thursday afternoon and
evening. Drier air will put an end to the showers and storms across
the northwest half or so of the state Thursday afternoon as an
associated upper trough slides eastward through Colorado. A backdoor
front will push westward across the area Friday, recharging low-
level moisture and leading to higher relative humidity values but
likely not resulting in more than a few showers or storms Saturday
afternoon.
Dry west to northwest flow aloft will prevail next week. Models bring
a relatively strong backdoor cold front in by middle of next week.
At this point it looks like cooler temperatures will be the main
result with temperatures aloft keeping a lid on showers and storms.
33
&&
.AVIATION...
18Z TAF CYCLE
Deep sub-tropical moisture streaming northward from Mexico will
result in the development and lowering of VFR cigs later today, along
with an increase in coverage of showers and storms during the late
afternoon and particularly during the evening and overnight hours.
Widespread showers and thunderstorms will impact all but KTCC and
KROW through Thursday forenoon. MVFR to lcl IFR conditions along with
mountain obscurations are likely with showers and storms this
evening through Thursday morning.
33
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 52 81 45 83 / 60 5 0 0
Dulce........................... 50 77 36 80 / 80 20 5 5
Cuba............................ 54 76 45 76 / 90 30 5 20
Gallup.......................... 46 78 34 81 / 80 10 0 5
El Morro........................ 53 73 38 79 / 90 30 5 20
Grants.......................... 57 75 41 79 / 90 20 5 20
Quemado......................... 55 71 42 79 / 90 20 5 20
Glenwood........................ 59 79 51 82 / 90 30 10 10
Chama........................... 46 72 37 71 / 90 20 10 10
Los Alamos...................... 55 74 54 75 / 90 50 5 10
Pecos........................... 54 66 47 68 / 80 70 10 30
Cerro/Questa.................... 50 72 40 66 / 80 50 10 20
Red River....................... 46 64 36 55 / 80 50 10 30
Angel Fire...................... 48 67 35 59 / 80 70 10 40
Taos............................ 53 76 42 72 / 70 40 5 20
Mora............................ 50 66 41 60 / 80 70 10 30
Espanola........................ 58 79 47 80 / 70 40 5 10
Santa Fe........................ 55 71 48 74 / 80 50 10 20
Santa Fe Airport................ 56 74 48 77 / 80 40 5 10
Albuquerque Foothills........... 59 75 54 78 / 80 40 5 10
Albuquerque Heights............. 61 76 58 79 / 80 40 5 10
Albuquerque Valley.............. 58 78 53 81 / 80 40 5 10
Albuquerque West Mesa........... 61 76 54 79 / 80 40 5 10
Los Lunas....................... 61 74 51 83 / 80 40 5 10
Rio Rancho...................... 61 80 54 80 / 80 40 5 10
Socorro......................... 65 73 57 83 / 90 50 10 10
Sandia Park/Cedar Crest......... 54 70 49 73 / 90 50 10 20
Tijeras......................... 57 71 48 75 / 90 50 5 20
Moriarty/Estancia............... 55 70 43 73 / 80 70 10 20
Clines Corners.................. 54 67 50 70 / 70 70 10 30
Gran Quivira.................... 57 67 49 72 / 80 70 10 20
Carrizozo....................... 60 67 54 74 / 90 70 20 20
Ruidoso......................... 52 64 51 66 / 80 90 50 30
Capulin......................... 56 72 49 59 / 30 60 10 40
Raton........................... 56 73 49 66 / 40 60 10 30
Springer........................ 58 73 50 70 / 50 60 10 20
Las Vegas....................... 54 66 47 66 / 60 60 10 30
Clayton......................... 61 76 53 62 / 20 70 30 30
Roy............................. 59 72 53 63 / 30 70 20 20
Conchas......................... 64 80 58 71 / 30 70 40 20
Santa Rosa...................... 62 75 55 69 / 40 70 40 20
Tucumcari....................... 67 81 59 72 / 20 70 60 30
Clovis.......................... 63 76 57 64 / 10 60 70 30
Portales........................ 64 78 58 65 / 20 50 70 30
Fort Sumner..................... 65 78 59 72 / 30 70 50 20
Roswell......................... 67 77 60 75 / 30 60 50 20
Picacho......................... 62 71 55 71 / 40 80 50 30
Elk............................. 59 66 53 69 / 60 80 50 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late tonight
for the following zones... NMZ505>507-519>526-539-540.
Flash Flood Watch through late tonight for the following zones...
NMZ508-509.
&&
52
Hazardous weather outlook, Sep 19, 3:48 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MDT Wed Sep 19 2018
NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MDT Wed Sep 19 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is expected across the southwest mountains this
afternoon and across a broad area of western and central New Mexico
along and south of I-40 tonight, where localized areas of flash
flooding may occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Chances of heavy rainfall will shift to the east across the
southeast plains Thursday afternoon with decreasing chances of
localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
28
In the hours before
Special weather statement, Sep 19, 1:06 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT WED SEP 19 2018
NMZ518-192030-
Santa Fe Metro Area-
206 PM MDT WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDOVAL AND WEST CENTRAL
SANTA FE COUNTIES UNTIL 230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Madrid, or 19 miles east of Bernalillo, moving northwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
La Bajada, Madrid and Los Cerrillos.
This includes Interstate 25 between Mile Markers 253 and 265.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3557 10625 3543 10614 3539 10617 3539 10619
3535 10623 3532 10624 3539 10639 3541 10639
3542 10640
TIME...MOT...LOC 2006Z 131DEG 7KT 3541 10622
44Thunderstorm Wind, Bernalillo
- When
- September 19, 4:00 PM MST to 4:01 PM MST
- Where
- Bernalillo County, 4.35 mi NE of Kirtland Afb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 35.086, -106.537
A large cottonwood tree was blown down at Los Altos Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 19 to 23, 2018$1.3 million · 11 events
- Flash Flooding in Arizona, September 19, 2018$265,000 · 3 events
- Hail and Damaging Wind in Virginia, September 19, 20181 in hail · 2 events
- Flood and Damaging Wind in Florida, September 19, 201850 kt wind · 2 events
- Hail in South Dakota, September 19, 20181 in hail · 1 event
- Waterspout in Gulf of Mexico, September 19, 20181 event
- Funnel Cloud in Florida, September 19, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20181 event
- Wildfire in Idaho, September 19 to 20, 20181 event
- Flash Flood in Arizona, September 19, 2018$2,000 · 1 event
- Tornado in Nebraska, September 19, 2018EF0 · 1 event
- Damaging Wind in Kansas, September 19, 2018$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774720.